Alert archive / New York / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 20, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at May 21, 2022, 9:46 PM EDT for Monroe County, Ontario County, Wayne County, New York. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2022, 9:46 PM EDT (01:46 UTC)
- Expired
- May 21, 2022, 10:16 PM EDT
- In force
- 30 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Monroe County, NY, Ontario County, NY, Wayne County, NY
The radar
The Ft Drum radar (KTYX), 128 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 6:19 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
020
WUUS51 KBUF 220146
SVRBUF
NYC055-069-117-220230-
/O.NEW.KBUF.SV.W.0020.220522T0146Z-220522T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
946 PM EDT Sat May 21 2022
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Wayne County in western New York...
East central Monroe County in western New York...
Northeastern Ontario County in western New York...
* Until 1030 PM EDT.
* At 945 PM EDT, a severe thunderstorm was located near Fairport,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Webster, Fairport, Ontario, Penfield, Newark, Williamson, Marion,
Lyons, Palmyra and Clyde.
This includes Interstate 90 near exit 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4320 7752 4333 7719 4333 7714 4331 7697
4334 7691 4335 7681 4336 7678 4304 7674
4297 7738
TIME...MOT...LOC 0145Z 240DEG 45KT 4309 7736
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HSK1 follow-up statement
535
WWUS51 KBUF 220216
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
1016 PM EDT Sat May 21 2022
NYC055-069-117-220226-
/O.CAN.KBUF.SV.W.0020.000000T0000Z-220522T0230Z/
Wayne NY-Monroe NY-Ontario NY-
1016 PM EDT Sat May 21 2022
...THE SEVERE THUNDERSTORM WARNING FOR WAYNE...EAST CENTRAL MONROE
AND NORTHEASTERN ONTARIO COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
western New York.
LAT...LON 4320 7752 4333 7719 4333 7714 4331 7697
4334 7691 4335 7681 4336 7678 4304 7674
4297 7738
TIME...MOT...LOC 0215Z 240DEG 45KT 4329 7689
$$
HSKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 8:38 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 21, 8:38 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 838 PM EDT Sat May 21 2022 .SYNOPSIS... Warm and humid conditions will support some showers and thunderstorms this evening, which may produce heavy rain, gusty winds, and hail. A slow moving cold front will move across the area through Sunday, bringing more showers and thunderstorms. Expansive high pressure will support fair weather with cooler more comfortable conditions Monday and Tuesday. && .NEAR TERM /THROUGH SUNDAY/... Active weather this evening, with a risk of severe thunderstorms and flash flooding. A convective wave across NW PA will move northeastward across Western New York this evening. Storms have already produced more localized gusty winds, hail, and heavy rain ahead of this system earlier today. This threat will continue as this convective wave moves through, with a Severe Thunderstorm Watch still in effect across WNY. There is also concern that the second round will produce flash flooding in areas which received significant rain from the initial round of storms. The greatest risk for severe weather and flooding is through midnight. After this, this cluster of storms should weaken, with less impactful scattered showers and thunderstorms late tonight. Sunday will be rather unsettled throughout all of our forecast area...as the stalled out cold front to the west will finally push through the region from west to east with fairly widespread showers and possible thunderstorms. SPC has pushed the risk for severe thunderstorms to the east due to the faster timing of the cold front. A few strong storm's can't be ruled out east of Lake Ontario, but it appears the front will move through too early for diurnal instability to develop. Temps will tumble post-frontal into the mid 50s to lower 60s western NY and into the 60s Genesee valley eastward. Some models continue to suggest that the front will be more anabatic in nature...which would favor more areas of just rain rather than showers and storms, especially western NY. In either case looks like quite a different day compared to the summertime heat and humidity of today. Looking likely that the bulk of the day will not be favorable for outdoor activities. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... Cooler and drier, a few showers will linger east of Lake Ontario Sunday night but overall a fantastic start to the work week is on tap. Sfc high to our west will advance east passing by to our north on Monday then off into the Canadian Maritimes on Tuesday. Below normal highs expected Monday with low to mid 60s. With the departing sfc high Tuesday, developing east to southeast flow will promote a warm up into the 70s. One thing to keep an eye on will be overnight lows Monday night...light winds and clear skies will 'likely' promote good radiational cooling. The typical colder spots across the S. Tier and east of Lake Ontario will potentially have to deal with some frost. For now...will keep an eye on this potential. Tuesday night...deepening low advancing out of Oklahoma and its warm front extending east will bring low end chances for a few showers. Otherwise...most locations will 'likely' see dry conditions overnight. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Unsettled weather returns for the majority of the long term portion of the forecast. Wednesday into Thursday, a mid level ridge and surface high pressure will slide eastward from New England and into the Northern Atlantic. Meanwhile, a southern stream longwave trough digging across the central Plains will slowly phase with a lower amplitude northern stream trough, eventually forming a mid level closed low. The associated surface low will deepen as it tracks northeast from the Midwest across the Great Lakes region. This system will ultimately bring a prolonged period of wet weather, with several shortwaves rounding the base of the main trough as an attendant warm front lifts through the region from the south, before slowly pushing a cold front through the area from the west to close out the week. In terms of more sensible weather, shower chances will increase from west to east through the day Wednesday and into Wednesday evening as one of the aforementioned shortwaves ejects northeast out ahead of the approaching warm front. Shower activity will remain elevated through Friday afternoon, with diurnal cycling generally expanding coverage and introducing chances for a few thunderstorms in the afternoon hours each day. Likewise, some breaks in the precip and lower tstorm chances will be more common during the nighttime hours. Western portions of the CWA will overall maintain higher shower chances through the period in closer proximity to the track of the shortwaves and the approaching cold front off to the west. The main cold front will finally push through the region on Friday, with the area slowly drying out from west to east by Friday night. Saturday then looks to be mainly dry with clearing skies as a broad upper level ridge builds in from the west. && .AVIATION /01Z SUNDAY THROUGH THURSDAY/... Widespread thunderstorms will move across Western NY this evening, impacting KBUF/KIAG/KJHW through midnight. Localized IFR conditions can be expected in heavier storms. Increasing low moisture will result in developing MVFR cigs outside of the storms later tonight, with widespread IFR/MVFR cigs with the cold front Sunday morning. The front will also bring additional showers and possibly a thunderstorm. Conditions will gradually improve Sunday afternoon. Outlook... Sunday night...Mainly VFR. Monday and Tuesday...Mainly VFR. Wednesday...Mainly VFR with a chance of showers. Thursday...MVFR to VFR. Showers and thunderstorms likely. && .MARINE... There will be the risk for some thunderstorms...especially this evening over Lake Erie and western Lake Ontario. Mariners should pay attention for possible marine warnings and/or statements for this activity. Otherwise...the slow progression of a cold front through the Lower Great Lakes tonight will weaken the sfc pressure and allow winds and waves to generally subside. As the front pushes east of the region on Sunday and high pressure builds in from the Upper Great Lakes...freshening winds and become westerly. This will lead to choppy conditions on the eastern half of Lake Ontario...but again...conditions for small craft advisories are not expected to be met. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JLA/RSH NEAR TERM...Apffel/JLA/RSH SHORT TERM...AR LONG TERM...PP AVIATION...Apffel/JLA/RSH MARINE...Apffel/JLA/RSH
Hazardous weather outlook, May 21, 8:21 PM EDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 821 PM EDT Sat May 21 2022 NYZ005-010-012>014-019>021-085-230030- Northern Cayuga-Northern Erie-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 821 PM EDT Sat May 21 2022 ...SEVERE THUNDERSTORM WATCH 259 IN EFFECT UNTIL 1 AM EDT SUNDAY... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Thunderstorms may produce strong or damaging winds, hail, and heavy rain through late this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>004-011-230030- Niagara-Orleans-Monroe-Wayne-Genesee- 821 PM EDT Sat May 21 2022 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Thunderstorms may produce strong or damaging winds, hail, and heavy rain through late this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-230030- Oswego-Jefferson-Lewis- 821 PM EDT Sat May 21 2022 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-230030- Upper Niagara River and Buffalo Harbor-Lower Niagara River- 821 PM EDT Sat May 21 2022 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Tonight. Thunderstorms may produce strong or damaging winds and hail late this afternoon through late this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-230030- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 821 PM EDT Sat May 21 2022 ...SEVERE THUNDERSTORM WATCH 259 IN EFFECT UNTIL 1 AM EDT SUNDAY... This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Thunderstorms may produce strong or damaging winds and hail late this afternoon through late this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-SLZ022-024-230030- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 821 PM EDT Sat May 21 2022 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, May 21, 8:31 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Buffalo NY
831 PM EDT Sat May 21 2022
NYZ001>004-011>013-220100-
Livingston NY-Wyoming NY-Orleans NY-Wayne NY-Genesee NY-Monroe NY-
Niagara NY-
831 PM EDT Sat May 21 2022
...An area of strong thunderstorms will impact portions of northwestern Wayne,
north central Wyoming, northwestern Livingston, northeastern Niagara,
Orleans, Genesee and Monroe Counties through 900 PM EDT...
At 828 PM EDT, Doppler radar was tracking an area of strong thunderstorms
moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Batavia, Brockport, East
Rochester, Medina, Albion, Hilton, Webster, Fairport, Brighton,
Gates-North Gates, Hamlin Beach State Park, Ontario, Henrietta,
Penfield, Williamson and Le Roy.
This includes the following highways...
Interstate 390 between exits 11 and 12.
Interstate 90 between exits 48 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
western New York.
&&
LAT...LON 4340 7863 4342 7808 4339 7775 4328 7754
4333 7719 4329 7698 4277 7822
TIME...MOT...LOC 0028Z 237DEG 39KT 4314 7827
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ReynoldsLocal storm report, May 21, 8:41 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
841 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND DMG 2 SSW FRANKLINVILLE 42.31N 78.47W
05/21/2022 CATTARAUGUS NY 911 CALL CENTER
TREE DOWN ON CADIZ ROAD IN FRANKLINVILLE.
&&
PPLocal storm report, May 21, 8:49 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
849 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND DMG 5 ESE FRANKLINVILLE 42.31N 78.37W
05/21/2022 CATTARAUGUS NY 911 CALL CENTER
TREE DOWN ON LYNDON CENTER ROAD IN THE TOWN
OF LYNDON.
&&
PPLocal storm report, May 21, 8:55 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
855 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM TSTM WND DMG 1 NNW ALLEGANY 42.11N 78.50W
05/21/2022 CATTARAUGUS NY 911 CALL CENTER
TREE DOWN ON FIVE MILE ROAD IN THE TOWN OF
ALLEGANY.
&&
PPLocal storm report, May 21, 8:57 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
857 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM TSTM WND DMG 2 ESE LITTLE VALLEY 42.24N 78.77W
05/21/2022 CATTARAUGUS NY 911 CALL CENTER
TREE DOWN ON STATE ROUTE 242 IN THE TOWN OF
LITTLE VALLEY.
&&
PPLocal storm report, May 21, 9:41 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
941 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM TSTM WND DMG NUNDA 42.58N 77.94W
05/21/2022 LIVINGSTON NY 911 CALL CENTER
TREE DOWN.
&&The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:16 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua, Erie | 74 min |
| May 21, 8:25 PM EDT | Flash Flood Warning | BUF | Chautauqua | 4 hr |
| May 21, 8:31 PM EDT | Special Weather Statement | BUF | Genesee, Monroe, Orleans | 29 min |
| May 21, 8:53 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Livingston, Monroe, Ontario, Wayne, Wyoming | 55 min |
| May 21, 9:10 PM EDT | Special Marine Warning | BUF | 95 min | |
| May 21, 9:21 PM EDT | Special Marine Warning | BUF | 36 min | |
| May 21, 9:53 PM EDT | Special Marine Warning | BUF | 100 min | |
| May 21, 10:42 PM EDT | Special Weather Statement | BUF | Oswego | 33 min |
| May 21, 11:31 PM EDT | Special Weather Statement | BUF | Lewis | 29 min |
| May 22, 1:22 PM EDT | Small Craft Advisory | BUF | 7 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.